Texas, 2014Hail in Texas, March 3, 2014
March 3, 2014 · NWS HGX · 1 event in 1 county or zone
A thunderstorm produced small hail during a winter weather event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced small hail during a winter weather event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 3, 8:29 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 3, 8:29 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
829 PM CST MON MAR 3 2014
.UPDATE...
THE CURRENT THINKING OF THIS LATEST WINTER WEATHER EPISODE ARE
WITHIN THE WINTER WARNING AND WINTER WEATHER ADVISORY PRODUCT.
WITH THE MORE EASTWARD PROGRESSION OF THE CELLS MOVING OUT OF
EWW'S AREA...AND THE MID 20F DEW POINTS...ANTICIPATING A MORE
EFFICIENT WET-BULBING EFFECT FURTHER SOUTH ONCE THIS PRECIPITATION
ARRIVES/STARTS TO FALL. THUS...HAVE INCLUDED HARRIS...LIBERTY....SAN
JACINTO...WALKER AND POLK COUNTIES TO THE WINTER STORM WARNING.
THERE IS ALSO A DECENT PROBABILITY THAT NORTHERN JACKSON WILL
EXPERIENCE -FZRA OR -RAPL SO INCLUDED THEM WITHIN THE WINTER
WEATHER ADVISORY.
ONE SHORTWAVE DISTURBANCE PASSING OVER US TONIGHT WITH ANOTHER
MORE AGGRESSIVE-LOOKING WAVE NOW ENTERING THE EL PASO AREA. THIS
WILL BE THE WAVE THAT INITIATES THE PRECIPITATION WITHIN THIS
ALREADY SUB-FREEZING NORTHERN AND CENTRAL CWA AIR MASS. THERE ARE
TWO MAIN QUESTIONS AND THOSE ARE CONCERNING THE TIMING/MOVEMENT OF
PRECIPITATION AND THE SOUTHERN EXTENT OF SLEET/ICE. SO FAR...WESTERN
CONVECTION HAS BEEN STRONG ENOUGH TO SPARK OFF SOME LIGHTNING AND
THESE POCKETS OF MODERATE RAIN AND ISOLATED THUNDER ARE MOVING
INTO OUR WESTERN COUNTIES FASTER THAN ANTICIPATED. THE SURFACE
FREEZING LINE IS CURRENTLY ALONG AND NORTH OF A COLUMBUS TO SEALY
TO CONROE TO CROCKETT LINE. ANY PRECIPITATION THAT FALLS OVER
THOSE COUNTIES WILL EITHER BE A RAIN/SLEET MIX OR JUST FALL AS
FREEZING RAIN. AREAS SOUTH OF THIS LINE ARE SLIGHTLY ABOVE
FREEZING (AROUND 40 F ALONG IMMEDIATE COAST) BUT DEW POINTS ARE IN
THE MIDDLE 20S AND THIS COULD ALLOW ANY FALLING PRECIPITATION TO
FURTHER DRAG THAT WET-BULB ZERO LINE TO THE SURFACE AND FURTHER
SOUTH TOWARDS THE INTERSTATE 10 CORRIDOR. THIS INCREASES THE
CHANCE THAT THE GREATER HOUSTON METRO AREA WILL EXPERIENCE THIS
FZRA OR A RAIN-SLEET MIX THAT WILL ALLOW AT LEAST 1/8" ACCUMULATIONS
TO OCCUR UPON METAL/GLASS SURFACES AND ALSO UPON ELEVATED ROADWAYS
SUCH AS OVERPASSES AND BRIDGES. VERY DIFFICULT TO DETERMINE IF
THIS PRECIPITATION WILL BE ONGOING INTO RUSH HOUR BUT CONFIDENCE
IS MOUNTING THAT THE MORNING COMMUTE COULD BE A MESS. PLEASE BE
AWARE OF UPDATED FORECASTS AS THESE COULD ALTER THE CURRENT WINTER
STORM/ADVISORY CONFIGURATION. 31
&&
.PREV DISCUSSION... /ISSUED 624 PM CST MON MAR 3 2014/
AVIATION...
WHAT WE ARE FAIRLY CONFIDENT ABOUT: TWO UPPER DISTURBANCES WILL
BE MOVING THRU THE AREA IN THE NEXT 18 HOURS. THE FIRST ONE IS
MOVING OVERHEAD NOW. IT'S GENERATING SOME ISOLATED PRECIP BUT NOT
SIGNIFICANT ATTM AS TEMPS ARE CURRENTLY IN THE MID 30S WHERE THIS
IS OCCURRING. A SECOND STRONGER ONE WILL BE MOVING OVERHEAD LATER
TONIGHT. EXPECT ISO COVERAGE TO BEGIN AROUND 4Z WITH THIS ONE AND
GRADUALLY BECOME WIDESPREAD FROM THE SW AFTER 9Z. MVFR CIGS WILL
TRANSITION BACK TO IFR AS THIS OCCURS. PRECIP WILL TAPER OFF
TOWARD 18Z AS THE DISTURBANCE MOVES EAST. ANY RAIN THAT DOES FALL
WILL FREEZE UPON CONTACT WHERE SURFACE TEMPERATURES ARE BELOW
FREEZING. FCST SOUNDINGS ALSO SUPPORT POSSIBILITY OF SOME SLEET
MIXED IN AS WELL WITH SATURATED PROFILES BETWEEN 0C TO -3OC.
EXPECT CIGS TO TRANSITION BACK UP INTO MVFR TERRITORY DURING THE
AFTN HOURS AS PRECIP MOVES AWAY.
WHAT WE AREN'T SO CONFIDENT ABOUT: SURFACE TEMPERATURES AND WARM
LAYER OF AIR ALOFT ACROSS SOUTHERN HALF INCLUDING METRO AIRPORTS.
THIS'LL MAKE A HUGE DIFFERENCE WHETHER WE SEE FREEZING RAIN THERE
OR NOT. IT REALLY COULD GO ONE WAY OR THE OTHER WITH A DEGREE OR
THREE MAKING A WORLD OF DIFFERENCE - BUT BE SIGNIFICANT WHERE IT
DOES FREEZE EARLY ENOUGH. FCST MODELS AREN'T REALLY IN THE
BALLPARK W/ THIS AIRMASS REGARDING TEMPS. READINGS ARE RUNNING
SEVERAL DEGREES COLDER THAN THEIR SUGGESTIONS. IT'S ALREADY BELOW
FREEZING ACROSS MOST OF THE NORTHERN HALF OF SE TX. IT'LL ONLY
TAKE 2-7 MORE DEGREES TO COOL TO FREEZING IN THE METRO AREA WHICH
IT VERY WELL WILL PROBABLY DO. TIMING IS QUESTIONABLE AS WHEN ESP
SINCE CLOUDS ARE THICKENING FROM THE SW. ANOTHER QUESTION: WILL
SFC TEMPS ACTUALLY WARM A TOUCH WITH MODERATE RAINS POSSIBLE
DRAGGING SOME WARMER TEMPS ALOFT TO THE SFC? NOT COMPLETELY SURE
ABOUT THIS BUT GAVE PRECIP TYPE MY BEST SHOT IN THE TAFS. FEEL
MORE CONFIDENT IN THE IAH TAF THAN THOSE FURTHER SOUTH FWIW. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 26 38 36 58 41 / 50 60 10 10 10
HOUSTON (IAH) 32 41 37 57 43 / 50 70 10 20 10
GALVESTON (GLS) 38 42 42 57 50 / 30 70 10 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 11 AM CST TUESDAY FOR THE
FOLLOWING ZONES: FORT BEND...HOUSTON...JACKSON...MADISON...
TRINITY...WHARTON.
WINTER STORM WARNING UNTIL 11 AM CST TUESDAY FOR THE FOLLOWING
ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...GRIMES...
HARRIS...LIBERTY...MONTGOMERY...POLK...SAN JACINTO...
WALKER...WALLER...WASHINGTON.
GM...NONE.
&&
DISCUSSION...31/47Hazardous weather outlook, Mar 3, 8:35 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
835 PM CST MON MAR 3 2014
TXZ177>179-195>200-210>213-050245-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HARRIS-LIBERTY-MONTGOMERY-
POLK-SAN JACINTO-WALKER-WALLER-WASHINGTON-
835 PM CST MON MAR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...WINTER STORM WARNING IS IN EFFECT FROM 9 AM CST TO 11 AM CST
TUESDAY...
.DAY ONE...OVERNIGHT INTO TUESDAY
A WESTERN SHORTWAVE DISTURBANCE WILL INCREASE THE AREAWIDE COVERAGE
OF LIGHT PRECIPITATION FROM THIS EVENING THROUGH TUESDAY MORNING
WITHIN A NEAR TO SUB-FREEZING AIR MASS. OVER COUNTIES THAT ARE
EXPERIENCING BELOW FREEZING TEMPERATURES...THIS WILL CREATE A
WINTRY MIX OF EITHER LIGHT RAIN MIXED WITH SLEET...WITH ICE
ACCUMULATIONS OF BETWEEN AN 1/8 OF AN INCH TO UNDER A QUARTER OF
AN INCH FROM FREEZING RAIN OR SLEET ACCRETION.
IF THIS SITUATION PANS OUT AS FORECAST...TRAVELING WILL BECOME QUITE
HAZARDOUS. THERE IS A HIGH LIKELIHOOD OF THE OVERNIGHT DEVELOPMENT
AND GROWTH OF ICE ACCRETION UPON ELEVATED ROADWAYS AND BRIDGES.
AS TEMPERATURES WARM TO ABOVE FREEZING LATE TUESDAY MORNING...THIS
WINTER WEATHER HAZARD WILL END DUE TO THE MELTING OF ANY REMAINING
ICE ACCRETION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT WINTER WEATHER OCCURRENCES TO THE LOCAL
FORECAST OFFICE AND OR THROUGH SOCIAL MEDIA OUTLETS.
TXZ163-164-176-226-227-050245-
FORT BEND-HOUSTON-MADISON-TRINITY-WHARTON-
835 PM CST MON MAR 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...WINTER WEATHER ADVISORY IS IN EFFECT FROM 9 AM CST TO 11 AM CST
TUESDAY...
.DAY ONE...OVERNIGHT INTO TUESDAY
A WESTERN SHORTWAVE DISTURBANCE WILL INCREASE THE AREAWIDE COVERAGE
OF LIGHT PRECIPITATION FROM THIS EVENING THROUGH TUESDAY MORNING
WITHIN A NEAR TO SUB-FREEZING AIR MASS. OVER COUNTIES THAT ARE
EXPERIENCING BELOW FREEZING TEMPERATURES...THIS WILL CREATE A
WINTRY MIX OF EITHER LIGHT RAIN MIXED WITH SLEET...WITH ICE
ACCUMULATIONS OF BETWEEN A HUNDREDTH TO AN 1/8 OF AN INCH FROM
FREEZING RAIN AND OR SLEET.
IF THIS SITUATION PANS OUT AS FORECAST...TRAVELING WILL BECOME QUITE
HAZARDOUS. THERE IS A HIGH LIKELIHOOD OF THE OVERNIGHT DEVELOPMENT
AND GROWTH OF ICE ACCRETION UPON ELEVATED ROADWAYS AND BRIDGES.
AS TEMPERATURES WARM TO ABOVE FREEZING LATE TUESDAY MORNING...THIS
WINTER WEATHER HAZARD WILL END DUE TO THE MELTING OF ANY REMAINING
ICE ACCRETION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT WINTER WEATHER OCCURRENCES TO THE LOCAL
FORECAST OFFICE AND OR THROUGH SOCIAL MEDIA OUTLETS.
In the hours before
Local storm report, Mar 3, 9:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
953 PM CST MON MAR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM FREEZING RAIN 15 SE WALLER 29.90N 95.75W
03/03/2014 E0.01 INCH HARRIS TX BROADCAST MEDIA
FREEZING RAIN WITH REPORTS OF THUNDER IN HOCKLEY.
&&
EVENT NUMBER HGX1400044
BLOODLocal storm report, Mar 3, 9:58 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
958 PM CST MON MAR 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM SLEET 15 SE WALLER 29.90N 95.75W
03/03/2014 U0.0 INCH HARRIS TX BROADCAST MEDIA
LIGHT SLEET ACCUMULATIONS IN HOCKLEY.
0939 PM FREEZING RAIN 20 SSW TOMBALL 29.83N 95.74W
03/03/2014 U0.00 INCH HARRIS TX BROADCAST MEDIA
FREEZING RAIN WITH THUNDER IN CYPRESS.
&&
EVENT NUMBER HGX1400044 HGX1400045
BLOODHail, Harris
- When
- March 3, 10:05 PM CST
- Where
- Harris County, 2.33 mi WNW of Howellville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.709, -95.688
Pea to penny sized hail was reported at the intersection of FM 1464 and Westheimer Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Delaware, March 3, 20149 injured · 4 events
- Winter Storm and Winter Weather in Virginia, March 3, 201443 events
- Winter Storm in Texas, March 3 to 4, 201416 events
- Winter Weather in North Carolina, March 3, 201414 events
- Winter Weather in North Carolina, March 3, 201410 events
- Ice Storm in Tennessee, March 3, 20147 events
- Winter Storm in Maryland, March 3, 20145 events
- Winter Storm and Winter Weather in Maryland, March 3, 20145 events
- Hail and Winter Weather in Texas, March 3 to 4, 20140.75 in hail · 5 events
- Ice Storm in Virginia, March 3, 20144 events
- Heavy Snow in Virginia, March 3, 20144 events
- Winter Storm in Virginia, March 3, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508364.